Side effects of the breast cancer drug Taxotere may cause some women to suffer permanent eye damage, such as obstruction to the tear ducts sometimes known as canalicular stenosis. Lawsuits are being pursued against the drug maker for failing to adequately warn about this potential risk.
ABOUT TAXOTERE LAWSUITS: Product liability lawyers are reviewing potential claims for women nationwide who may be entitled to financial compensation through a Taxotere eye damage lawsuit, alleging that information about the risk of permanent eye damage should have been provided by the drug maker, since treatment alternatives were available.
Free Consultation With a Taxotere Lawyer
Side effects of Taxotere may cause sudden eye problems or result in permanent hair loss. Lawsuits reviewed nationwide.
OVERVIEW: Taxotere (docetaxel) is a breast cancer drug sold by Sanofi-Aventis, which was approved by the FDA in May 1996 for treatment of patients with locally advanced or metastatic breast cancer after prior chemotherapy attempts had failed, competing with several other treatment alternatives. The drug is administered as an injection given with other chemotherapy drugs.
Although information has been available to the drug maker for years to suggest a link between side effects of Taxotere and vision problems, warnings provided with the medication only indicate that it can cause red and watery eyes and fails to disclose information about reports involving women who have experienced permanent tear duct damage.
A number of similar cancer treatments are on the market, which may be just as effective at Taxotere, but do not pose a risk of long-term or permanent eye damage for women.
Failure to warn about the Taxotere vision risks deprived women and medical providers of the opportunity to make an informed decision about whether the benefits provided by the drug justify the potential for permanent eye damage.
TAXOTERE AND EYE PROBLEMS: The side effects of Taxotere result in some of the chemotherapy drug being secreted through tears and exiting via the tear ducts, or lacrimal system. Research over the years has indicated that this can result in the development of fibrosis in the lacrimal system.
As a result, Taxotere can cause a number of eye problems, including occlusions of the canaliculus and nasolacrimal ducts, which can cause an inability for tears to drain from the eyes. Following repeated treatments, these blockages can become permanent, resulting in conditions including persistent epiphora, or watery eyes, and canicular stenosis or punctal stenosis, the symptoms of these can include:
- Excessively watery eyes
- Excessive tear production
- Blurry Vision
Since 2002, the Taxotere warning label has indicated only to the medical community that Taxotere use can cause watery or red eyes, but failed to provide adequate warnings of permanent vision problems. However, warnings about the risk of persistent epiphora and lacrimal obstructions linked to Taxotere use have been present in scientific literature for years.
As early as 2001, researchers with the University of Texas warned of epiphora and severe punctal and canalicular fibrosis which appeared to be associated with Taxotere treatment. The researchers clearly warned that the side effects of Taxotere vision problems appeared to be permanent.
“Epiphora is a newly recognized side effect of docetaxel and may occur more frequently with weekly cycles of this drug. The mechanism for epiphora seems to be punctal and canalicular stenosis,” they concluded. “This side effect, in advanced cases, is not reversible with discontinuation of the drug.”
On February 1, 2022, the U.S. Judicial Panel on Multidistrict Litigation consolidated all federal Taxotere eye injury lawsuits before one judge in the Eastern District of Louisiana for pretrial proceedings as part of a separate MDL, or multidistrict litigation, from the Taxotere hair loss lawsuits.
TAXOTERE AND HAIR LOSS: While many cancer drugs cause hair loss, it appears that Sanofi-Aventis knew or should have known that use of their treatment also carried a high risk of permanent baldness or alopecia. Rather than providing warnings and information, lawsuits allege that the drug maker has concealed this information.
In 2005, a study known as GEICAM 9805 found that 9.2% of patients who took Taxotere experienced long-term hair loss for up to 10 years and five months, and in some cases longer. This study was sponsored by Sanofi-Aventis, and the drug maker knew or should have been aware of the results for years before it was concluded.
Reports of Taxotere hair loss problems were also submitted to the drug maker by medical providers. In 2006, at least one Denver-based oncologist reported that 6.3% of patients he treated with Taxotere suffered permanent hair loss for years after taking the drug.
Alopecia problems from Taxotere are disfiguring and cause severe psychological damage, mental anguish, economic losses and an overall impact on a woman’s quality of life.
Failure to warn about the Taxotere balding side effects that may persist for years or permanently deprived women and the medical community of the ability to decide for themselves whether the risks were justified in comparison to alternative treatments.
To review whether you or a loved one may be eligible to pursue a Taxotere settlement for permanent eye damage or hair loss, request a free case evaluation.
jefferySeptember 5, 2016 at 4:16 am
was diagnosed with testicular cancer in 96 at 18 and after it spread i was treated for the next 4-5 years. I was cured and then had a setback and after all was done my hair never grew back. I am now 38 and have struggled for many years trying to get my hair back.
More Top Stories
Recipients of some recalled Exactech knee and ankle implants will receive letters warning them their implants may be prone to premature wear and failure.
A federal judge is expected to approve the appointment of a Philips CPAP recall litigation settlement master who will oversee negotiations to resolve thousands of pending lawsuits.
A federal judge has scheduled hearings over Zantac cancer lawsuit Daubert motions for September.